Thunderstorm Wind, Wichita
- When
- June 10, 2:52 PM CST to 3:00 PM CST
- Where
- Wichita County, 4.39 mi NNW of Marienthal
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.540, -101.248
During the afternoon and into the early evening scattered strong to severe storms moved across Northwest Kansas. Gusts up to 58 MPH were measured with one of the storms near Marienthal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon and into the early evening scattered strong to severe storms moved across Northwest Kansas. Gusts up to 58 MPH were measured with one of the storms near Marienthal. Severe wind gusts from a couple more storms caused damage across the area including two to three inch diameter limbs being blown down in Quinter, and a semi with a loaded trailer and a truck pulling a camper being blown over on I-70 near Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 2:51 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT WED JUN 10 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 210 PM MDT WED JUN 10 2015
ACROSS THE TRI STATE REGION THIS AFTERNOON...TEMPERATURES RANGE FROM
THE MID 80S TO LOW 90S WITH A HUMID AIRMASS CARRYING DEWPTS IN THE
UPPER 50S THRU THE MID 60S. PARTLY SUNNY SKIES ALSO ACCOMPANY THESE
HUMID CONDITIONS WITH SOME CONVECTION STARTING TO POP UP.
GOING INTO TONIGHT...MODELS STILL BRINGING MID LEVEL SHORTWAVE OFF
THE ROCKIES LATER TONIGHT...CLEARING THE CWA BY THURSDAY MORNING.
DURING THE EVENING/OVERNIGHT HOURS THOUGH...CONVECTION THAT DEVELOPS
OUT AHEAD OF AND NEAR THIS SYSTEM COULD BRING SOME SEVERE CONDITIONS
ALONG WITH HEAVY RAINFALL. PW/S CURRENTLY OF 1.0"-1.5"...LAPS CAPE
RANGING FROM 1400-2600 J/KG AND SLOW MOVEMENT OF CELLS ARE BRINGING
TOGETHER INGREDIENTS FOR LOCALLY HEAVY RAINFALL. THE FORECAST AREA
IS CURRENTLY NOT IN ANY SEVERE WX WATCH...BUT COULD LATER AS
CONDITIONS DETERIORATE WITH INCREASED CONVECTIVE ACTIVITY. LOOKING
FOR TEMPS TO DROP DOWN INTO THE 60S OVERNIGHT...COOLEST IN THE WEST
WHERE MOST CLOUDS/PRECIP EXPECTED.
FOR THURSDAY...CWA REMAINS IN HUMID AIRMASS WITH MEANDERING BOUNDARY
OVER THE REGION...WITH PASSAGE OF SHORTWAVE. PW/S DO INCREASE DURING
THE COURSE OF THE DAY AND POTENTIAL FOR HEAVY RAINFALL EXISTS FROM
THUNDERSTORMS...THAT MAY EVEN TRAIN ALONG THE FRONT THRU THE
AFTERNOON/EVENING HRS. CURRENTLY...FLASH FLOOD WATCH IS IN EFFECT
FOR EASTERN COLORADO THRU THURSDAY/THURSDAY NIGHT. OTHER AREAS MAY
BE ADDED TO WATCH ON LATER SHIFTS AND IS HIGHLY DEPENDENT ON
SETUP/PLACEMENT OF FRONT AND CONVECTION ALONG IT. ANTECEDENT
RAINFALL CONDITIONS FROM RAINFALL TONIGHT WILL ENHANCE POTENTIAL
AREAS FOR THURS/THURS NIGHT. HIGHS FOR THURSDAY WILL RANGE 70S NORTH
TO THE MID 80S SOUTH AND IS HIGHLY DEPENDENT ON FRONT PLACEMENT THRU
THE DAY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 251 PM MDT WED JUN 10 2015
FOR THE EXTENDED FORECAST PERIOD....THUNDERSTORM CHANCES ARE
EXPECTED TO PERSIST AS A RESULT OF A STAGNANT UPPER LEVEL PATTERN.
THIS PATTERN INCLUDES A HIGH PRESSURE RIDGE ENTRENCHED OVER THE
SOUTHEASTERN UNITED STATES AND A LONGWAVE TROUGH OVER THE WESTERN
UNITED STATES. AHEAD OF THE LONGWAVE TROUGH...MOISTURE ADVECTION
WILL CONTINUE FROM TWO SOURCES: 1. THE GULF OF MEXICO AND 2. THE
PACIFIC OCEAN. IN FACT...TROPICAL MOISTURE FROM REMNANT PACIFIC
TROPICAL WAVES/CYCLONES INCREASES THE ATMOSPHERIC MOISTURE CONTENT
TO LEVELS WELL ABOVE NORMAL. THIS AIRMASS WILL LIKELY LEAD TO A
ROUND OR TWO OF HEAVY RAIN/FLASH FLOODING.
OF MOST CONCERN IS THE PRECIPITATION/FLASH FLOODING CHANCES
BEGINNING TOMORROW AFTERNOON AND LASTING THROUGH FRIDAY MORNING.
PRECIPITABLE WATER READINGS ABOVE THE 75TH PERCENTILE INDICATE A
HIGH THREAT FOR HEAVY RAINS AND FLASH FLOODING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR EAST COLORADO BUT AN EXPANSION MAY BE NEEDED
INTO NORTHWEST KANSAS AT SOME POINT. WIDESPREAD THUNDERSTORM
ACTIVITY SHOULD DEVELOP IN COLORADO TOMORROW AFTERNOON AND ALONG A
COLD FRONT DRAPED GENERALLY BETWEEN HIGHWAY 40 AND HIGHWAY 96. THE
CONVECTION IN COLORADO SHOULD CONGEAL INTO A SLOW MOVING MCS. MEAN
ATMOSPHERIC FLOW SUGGESTS MOVEMENT NEAR 10 KTS. THEREFORE...FLASH
FLOODING WILL LIKELY BECOME A PROBLEM...ESPECIALLY OVER EAST
COLORADO AND LOCATIONS THAT RECEIVE HEAVY RAIN BOTH TODAY AND
TOMORROW/TOMORROW NIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE PRIMARY THREATS. ALONG THE FRONT...THERE
COULD BE A THREAT FOR TORNADOES AS 0-3 KM HELICITY IS PROJECTED TO
BE IN EXCESS OF 300 M2/S2.
THE SHORTWAVE TROUGH AND LOW PRESSURE THAT WILL BRING HEAVY RAINS
AND SEVERE WEATHER TO THE REGION TOMORROW NIGHT SHOULD EXIT THE
REGION FRIDAY. BEHIND THE COLD FRONT...ANTICIPATE A COOL AND
SOMEWHAT STABLE AIRMASS. THEREFORE...ANTICIPATE SHOWERS AND
THUNDERSTORMS BUT WE SHOULD NOT OBSERVE A HIGHER SEVERE WEATHER
THREAT.
A WARMING TREND IS FORECAST BEGINNING SATURDAY BEHIND A RETREATING
WARM FRONT. ANTICIPATE TEMPERATURES REACHING BACK INTO THE 90S BY
MID-WEEK. WITH THE WARMING TEMPERATURES AND MOISTURE STILL IN
PLACE...DO THINK THE SEVERE WEATHER THREAT WILL RETURN BEGINNING
SUNDAY. A FEW STRONG/SEVERE STORMS ARE POSSIBLE EACH DAY FROM SUNDAY
ONWARDS. IN ADDITION...A PERSISTENT MOIST AIRMASS SHOULD PROVIDE AT
LEAST SOME THREAT FOR HEAVY RAINS AND FLASH FLOODING WITH ANY SLOW
MOVING STORMS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1115 AM MDT WED JUN 10 2015
BOTH TAF SITES WILL SEE A MIX OF SCT-BKN MID AND HIGH CLOUDS AS A
LOW PRESSURE SYSTEM MOVES NORTH OF THE AREA. ALL VFR AT THIS
TIME...BUT SHOWERS/THUNDER WILL BE IN THE VICINITY BY 00Z
TONIGHT...ENDING BY 04Z FOR KGLD...AND 09Z FOR KMCK DUE TO
PROXIMITY TO LOW. SOME LIGHT SHOWERS MAY LOWER VISIBILITY TO NEAR
6SM AT TIMES FOR KMCK 06Z-09Z. WINDS SOUTHERLY 10-20KTS WITH GUSTS
NEAR 30KTS THRU 04Z-06Z...THEN SHIFTING WNW 10-20KTS WITH LOW
PASSAGE FROM 06Z ONWARD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR COZ090>092.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...RRH
AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT WED JUN 10 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112100- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 248 PM MDT WED JUN 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI- STATE AREA. ALTHOUGH SOME ISOLATE SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON...THE MAIN FOCUS WILL BE DURING THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. A FEW STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THURSDAY AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. THERE IS ALSO THE CHANCE FOR TORNADOES SOUTH OF INTERSTATE 70. HEAVY RAINFALL COULD LEAD TO FLASH FLOODING FROM SLOW MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A semi pulling a loaded trailer and a truck pulling a camper were blown over at mile marker 99 near the Park exit. The driver of the semi received injuries from the accident.
Two to three inch diameter limbs were blown down in town. Estimated time of report from Radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582410, 582373, 582407, 582409.